Tennessee, 2017

Flash Flooding and Damaging Winds in Tennessee, August 11, 2017

August 11, 2017 · NWS MEG · 6 events in 1 county or zone

An upper level disturbance triggered a few severe thunderstorms capable of very heavy rain and wind damage across portions of west Tennessee during the early afternoon hours of August 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance triggered a few severe thunderstorms capable of very heavy rain and wind damage across portions of west Tennessee during the early afternoon hours of August 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 11, 11:43 AM CST, 52 minutes earlier.

Area forecast discussion, Aug 11, 11:43 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1243 PM CDT Fri Aug 11 2017

.UPDATE...

Updated to include 18z aviation discussion.

&&

.PREV DISCUSSION... /issued 1103 AM CDT Fri Aug 11 2017/

UPDATE...
Updated for increased late morning PoPs.

DISCUSSION...
Convection maintaining itself across northeast Arkansas late this
morning...with the anticipation that it will hold together as it
crosses the Mississippi River between 1-3pm. Have increased rain
chances to likely in this zone.

JAB

DISCUSSION... /issued 413 AM CDT Fri Aug 11 2017/

Weak west/northwest flow aloft will prevail over the Midsouth
through early next week. Weak disturbances, some borne from
upstream convective complexes over the plains, will elevate
measurable rain chances a little over what is typical for mid-
August. Lower than normal midlevel heights and increased cloud
cover will help hold daytime highs a couple degrees below normal.

Early morning radar mosaic and GOES IR imagery showed a convective
complex moving east/southeast through OK, with additional storms
to the northeast over southern MO. 00Z models and subsequent rapid
update convection allowing models were in decent agreement in
showing some of these storms making it into the Midsouth toward
midday. It's likely these storms will have generated a mesoscale
convective vort (MCV) max, which may phase with a low amplitude
trof axis. This would help storms to organize and persist during
the heat of the day.

By this evening, most of the storms will have ended, with the
midlevel trof axis and MCV having moved off to the east. A weak
cold front will push south and may serve as a focus for a few
remaining showers and storms over north MS this evening. This
front will likely drop to central MS late tonight. Slightly drier
air will drop into west TN Saturday, with best rain chances mainly
south over north MS- higher to the south near the stalled front
over central MS. What's left of the front will lift back north
into the Midsouth on Sunday, in advance of a weak midlevel
shortwave.

Little change will occur in the overall pattern early next week.
By Wednesday, midlevel heights begin to build, as a 594dm 500mb height
ridge center moves into LA/and southern MS. Late week temps will
likely increase to slightly above normal. Northern portions of the
Midsouth (northeast AR, the MO bootheel and northwest TN) will
remain the southern extent of the westerlies and may see thunderstorm
chances continue through late next week. Deeper into the ridge, over
the remainder of the Midsouth, GFS PoPs and QPF appear a bit
overdone, particularly at night. Forecast PoPs in the extended
have been pulled back a little over the I-40 corridor southward.

PWB

&&

.AVIATION...
18z TAF Cycle

A line of convection currently impacting KJBR will gradually move
SE this afternoon, affecting KMEM and KMKL. Have handled current
thinking on timing with TEMPO for potential MVFR conditions due to
lowered visibility. Latest HRRR guidance suggests more convection
possible tonight after sunset, thus kept VCTS into the overnight.
The exception to this is KTUP, where VCSH is likely this evening
and tonight. Winds from the SW less than 7 kts this afternoon
will become lighter overnight, and become more northerly by the
end of the period.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 11, 2:08 AM CST, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
308 AM CDT Fri Aug 11 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-121015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
308 AM CDT Fri Aug 11 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong thunderstorms will be possible through midevening.
Gusty winds and localized heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated strong thunderstorms will be possible over the weekend,
into the early part of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

The radar

The Memphis radar (KNQA), 21 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
August 11, 12:35 PM CST to 12:45 PM CST
Where
Shelby County, 4.14 mi SSW of Corona to 0.53 mi SSE of Sloanville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.364, -90.108

One large tree down in the Meeman/Shelby forest area.

Thunderstorm Wind, Shelby

When
August 11, 12:45 PM CST to 12:55 PM CST
Where
Shelby County, 1.25 mi SSE of Ellendale to 1.63 mi SE of Ellendale
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.214, -89.820

Large limbs split from tree at Yale Road and Brother Boulevard.

Thunderstorm Wind, Shelby

When
August 11, 12:45 PM CST to 12:55 PM CST
Where
Shelby County, 1.36 mi ENE of Mallory to 1.38 mi S of Memphis
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.106, -90.047

Large tree down on South Parkway.

Flash Flood, Shelby

When
August 11, 1:15 PM CST to 3:15 PM CST
Where
Shelby County, 1.14 mi SW of Memphis to 1.03 mi SSW of Memphis
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
35.117, -90.032

Water on road at least 6-12 inches deep at the intersection of McLemore Avenue and College Street near Stax Museum.

Thunderstorm Wind, Shelby

When
August 11, 1:25 PM CST to 1:30 PM CST
Where
Shelby County, 0.42 mi NNE of Piper to 0.67 mi NE of Collierville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
35.056, -89.678

Several trees down around Collierville Elementary school. Some trees fell on cars.

Flash Flood, Shelby

When
August 11, 1:35 PM CST to 3:35 PM CST
Where
Shelby County, 2.28 mi ENE of Forest Hill to 2.5 mi N of Bailey
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.085, -89.734

Report of cars flooded at intersection of Houston Levee and Halle Park roads. Drains may be clogged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712138, 712139, 712140, 712141, 712142, 712143.